Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 8, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 2, 2011, 9:09 PM CDT for Bottineau County, McHenry County, North Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2011, 9:09 PM CDT (02:09 UTC)
- Expired
- Jun 2, 2011, 9:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Bottineau County, ND, McHenry County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 9:43 PM CDT | HAIL 0.88 | 4 S Bottineau, ND | PEA TO NICKEL SIZED HAIL... MOSTLY PEA AND PENNIES... |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2239 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
807 WUUS53 KBIS 030209 SVRBIS NDC009-049-030245- /O.NEW.KBIS.SV.W.0008.110603T0209Z-110603T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 909 PM CDT THU JUN 2 2011 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA... NORTH CENTRAL MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA... * UNTIL 945 PM CDT. * AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF BOTTINEAU...AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH CENTRAL MCHENRY AND SOUTHEASTERN BOTTINEAU COUNTIES...INCLUDING THE FOLLOWING LOCATIONS GARDENA AND OMEMEE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4883 10056 4866 10017 4843 10062 4853 10082 TIME...MOT...LOC 0209Z 222DEG 30KT 4864 10059 WIND...HAIL 60MPH 1.75IN $$ KINNEY/AYD
1 follow-up statement
065 WWUS53 KBIS 030222 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 922 PM CDT THU JUN 2 2011 NDC009-049-030245- /O.CON.KBIS.SV.W.0008.000000T0000Z-110603T0245Z/ BOTTINEAU ND-MCHENRY ND- 922 PM CDT THU JUN 2 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL MCHENRY AND SOUTHEASTERN BOTTINEAU COUNTIES UNTIL 945 PM CDT... AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF BOTTINEAU...MOVING NORTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH CENTRAL MCHENRY AND SOUTHEASTERN BOTTINEAU COUNTIES...INCLUDING THE FOLLOWING LOCATIONS OMEMEE AND GARDENA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4850 10073 4883 10056 4866 10017 4843 10062 TIME...MOT...LOC 0222Z 222DEG 30KT 4870 10048 WIND...HAIL 60MPH 1.50IN $$ KINNEY/AYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:55 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 2, 6:55 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 655 PM CDT THU JUN 2 2011 .UPDATE...MINOR CHANGES TO POPS. SOME ADJUSTMENTS TO WINDS AND DEW POINTS IN THE WEST. && .DISCUSSION...SURFACE LOW IS DEPICTED NEAR NEW TOWN IN NORTHWEST NORTH DAKOTA. THERE IS A SCATTERED LINE OF CUMULUS FROM JUST WEST OF MINOT...SOUTHWEST THROUGH LEMMON SOUTH DAKOTA AND DOWN TOWARDS RAPID CITY. WARM MID LEVEL TEMPERATURES ARE PRESENTLY KEEPING A LID ON THIS CONVECTION. LATEST LAPS SOUNDINGS INDICATE AROUND 30 J/KG OF CIN NEAR MINOT. THE CAP GETS STRONGER AS YOU GO SOUTH TOWARD BISMARCK AND JAMESTOWN. FARTHER WEST...CONVECTION OVER EASTERN MONTANA IS WEAKENING AS IT MOVES INTO NORTH DAKOTA AS BEST FORCING IS LIFTING NORTHWARD INTO SASKATCHEWAN AND MANITOBA. ALSO...MUCH DRIER AIR IS WORKING INTO SOUTHWEST NORTH DAKOTA AT THIS TIME. CURRENTLY IT APPEARS THE MOST LIKELY AREAS FOR CONVECTION THIS EVENING WOULD BE IN NORTH CENTRAL NORTH DAKOTA NEAR THE SURFACE LOW. ALSO IF CONVECTION GETS GOING FARTHER SOUTH OVER SOUTH DAKOTA...IT COULD MOVE INTO SOUTH CENTRAL NORTH DAKOTA LATER TONIGHT. ALTHOUGH CONVECTION IN EASTERN MONTANA IS WIDELY SCATTERED...WE COULD STILL SEE AN ISOLATED CELL CROSS INTO WEST CENTRAL OR NORTHWEST NORTH DAKOTA YET EARLY THIS EVENING. ADJUSTED DEW POINTS LOWER AND RAISED WINDS IN THE SOUTHWEST AND MADE ONLY SOME MINOR ADJUSTMENTS TO POPS. && .AVIATION... FAVORABLE INGREDIENTS FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS REMAIN PRESENT ACROSS MOST OF NORTH DAKOTA THIS EVENING. ALL TERMINALS CURRENTLY HAVE VFR CONDITIONS...BUT ISOLATED SEVERE STORMS ARE POSSIBLE FOR KISN...KMOT...KBIS AND KJMS UNTIL 12Z FRIDAY MORNING. ASIDE FROM POSSIBILITY OF THUNDERSTORMS...VFR CEILINGS AND VISIBILITIES ARE FORECAST THROUGHOUT THE TAF PERIOD. WINDS WILL BEGIN TO DECREASE AFTER SUNSET...BUT INCREASE AGAIN ACROSS THE REGION AFTER SUNRISE. SUSTAINED W/SW WINDS OF 30KTS...GUSTING TO 45KTS IS POSSIBLE TOMORROW. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TWH/JJT
Hazardous weather outlook, Jun 2, 2:31 PM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 231 PM CDT THU JUN 2 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 231 PM CDT THU JUN 2 2011 /131 PM MDT THU JUN 2 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT OVER PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA. THE INITIAL THREAT AREAS ARE ACROSS NORTHWEST AND NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING...AS WELL AS AREAS FROM JAMESTOWN TO ASHLEY. A FEW SUPERCELL THUNDERSTORMS ARE POSSIBLE...WITH VERY LARGE HAIL...LOCALLY HEAVY RAIN...AND AN ISOLATED TORNADO ALL POSSIBLE. BY LATE EVENING AND OVERNIGHT...THE MAIN THREAT AREA WILL LIKELY SHIFT EAST...ALONG AND EAST OF A LINE FROM HARVEY...TO STEELE AND LINTON. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND LOCALLY HEAVY RAINFALL. RIVER FLOOD WARNINGS AND ADVISORIES ARE IN EFFECT THROUGHOUT THE FORECAST AREA. SEE WWW.WEATHER.GOV/BIS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON OVER NORTHWEST AND NORTH CENTRAL NORTH DAKOTA...AND AGAIN SATURDAY AFTERNOON ACROSS THE NORTH. THERE ARE ALSO CHANCES FOR AT LEAST SCATTERED THUNDERSTORMS FROM MONDAY THROUGH WEDNESDAY. EXPECT WINDY CONDITIONS OVER MUCH OF THE AREA LATE FRIDAY MORNING AND AFTERNOON...WITH A WEST/SOUTHWEST WIND AT 25 TO 35 MPH AND HIGHER GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. KINNEY
In the hours before
Special weather statement, Jun 2, 7:33 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 733 PM CDT THU JUN 2 2011 NDZ034-042-045-030130- GRANT-MORTON-SIOUX- 733 PM CDT THU JUN 2 2011 ...SPECIAL WEATHER STATEMENT... AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHEASTERN GRANT COUNTY...TO FAR WESTERN SIOUX COUNTY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM CDT. HEINERT
Special weather statement, Jun 2, 7:49 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 749 PM CDT THU JUN 2 2011 NDZ034-042-045-030145- GRANT-MORTON-SIOUX- 649 PM MDT THU JUN 2 2011 ...SPECIAL WEATHER STATEMENT... AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL GRANT COUNTY TO SOUTHWESTERN SIOUX COUNTY...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM CDT. HEINERT
Local storm report, Jun 2, 8:32 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
832 PM CDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 2 SW ALMONT 46.70N 101.53W
06/02/2011 M0.88 INCH MORTON ND PUBLIC
&&
LHUBERLocal storm report, Jun 2, 8:39 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
839 PM CDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 31 W SELFRIDGE 46.04N 101.57W
06/02/2011 M0.88 INCH GRANT ND PUBLIC
...CORRECTED...
&&
LHUBERLocal storm report, Jun 2, 8:49 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
849 PM CDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM HAIL 24 W SELFRIDGE 46.04N 101.43W
06/02/2011 M0.75 INCH SIOUX ND PUBLIC
...PEA TO PENNY SIZED HAIL...
&&
LHUBERLocal storm report, Jun 2, 8:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
858 PM CDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL KRAMER 48.69N 100.71W
06/02/2011 E1.50 INCH BOTTINEAU ND PUBLIC
REPORT RELAYED BY THE MEDIA.
&&
AYDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:20 PM CDT | Areal Flood Advisory | BIS | Bottineau, Rolette | 8 days |
| Jun 2, 8:13 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 51 min |
| Jun 2, 8:30 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 45 min |
| Jun 2, 8:51 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 54 min |
| Jun 2, 9:19 PM CDT | Flash Flood Warning | BIS | Bottineau, McHenry, Rolette | 5 hr |
| Jun 2, 9:39 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 66 min |
| Jun 2, 11:57 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 63 min |
| Jun 3, 12:49 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 56 min |
| Jun 3, 1:18 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Stutsman | 57 min |
| Jun 3, 1:56 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman, Wells | 64 min |
| Jun 3, 2:13 AM CDT | Tornado Warning | BIS | Stutsman | 32 min |
| Jun 3, 3:36 AM CDT | Wind Advisory | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 17 more | 17 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.